MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-1-351
Medical Device Problem Codes Fracture (1260); Loss of Osseointegration (2408)
Health Effect - Clinical Code Inadequate Osseointegration (2646)
Date of Event 04/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.H3 other text : not returned.
 
Event or Problem Description
Suspecting a stem loosening, the revision of the stem was performed.When the stem was removed, it was found to be broken off in the middle.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture and loosening involving an exeter stem was reported.The event was confirmed via clinician review of the provided medical records and evaluation of the returned device.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned device indicated that the stem has fractured mid-way through.Surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.The damage is consistent with fatigue accumulation in the stem as ultimately ending in a fatigue fracture of the stem requiring revision.-clinician review: a review of the provided medical information by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had a primary right total hip arthroplasty since i was able to see an x-ray with the implant in place.I cannot confirm that the revision took place since i have no documentation such as doctors notes, operation notes, photos of the explanted prosthesis, or post revision x-rays.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes of femoral loosening with subsequent stem fracture are multifactorial including surgical technique, especially in the cement technique.Despite the grade a cement mantle, the implant may have been better fixed distally than it was approximately causing a micro motion type effect with subsequent stress fracture of the implant.Loosening itself is also multifactorial including surgical technique and local host bone qualities.Patient lifestyle, activity level and bmi also plays a role, as well as possible implant factors." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient is planned to be revised due to fracture and loosening of the stem.Visual inspection of the returned device indicated that the stem has fractured mid-way through.Surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.The damage is consistent with fatigue accumulation in the stem as ultimately ending in a fatigue fracture of the stem requiring revision.A review of the provided medical information by a clinical consultant indicated the following: "the root cause of this event cannot be determined with certainty.The causes of femoral loosening with subsequent stem fracture are multifactorial including surgical technique, especially in the cement technique.Despite the grade a cement mantle, the implant may have been better fixed distally than it was approximately causing a micro motion type effect with subsequent stress fracture of the implant.Loosening itself is also multifactorial including surgical technique and local host bone qualities.Patient lifestyle, activity level and bmi also plays a role, as well as possible implant factors." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 35.5MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
brad curtis
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19282331
Report Number0002249697-2024-00717
Device Sequence Number7577738
Product Code LPH
UDI-Device Identifier04546540153234
UDI-Public04546540153234
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K011623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Catalogue Number0580-1-351
Device Lot NumberG7716592
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/16/2024
Supplement Date Received by Manufacturer08/12/2024
Initial Report FDA Received Date05/09/2024
Supplement Report FDA Received Date09/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/02/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient SexFemale
Patient Weight61 KG
Patient EthnicityNon Hispanic
Patient RaceAsian